Alert archive / California / Heat Advisories in 2011

Heat Advisory 2, NWS San Francisco Bay Area, CA

July 2, 201110 counties in California

NWS San Francisco Bay Area, CA issued this heat advisory at Jul 2, 2011, 3:18 AM PDT for 10 counties in California. It took effect at Jul 2, 2011, 12:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 2, 2011, 3:18 AM PDT (10:18 UTC)
In effect from
Jul 2, 2011, 12:00 PM PDT
Expired
Jul 2, 2011, 11:42 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WWUS76 KMTR 021018
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
318 AM PDT SAT JUL 2 2011

...HOT WEATHER IS EXPECTED ACROSS INTERIOR PORTIONS OF SAN FRANCISCO 
AND MONTEREY BAY REGIONS TODAY AND SUNDAY...

.A STRONG AREA OF HIGH PRESSURE WILL LEAD TO HOT TEMPERATURES
ACROSS THE INTERIOR PORTIONS OF THE SAN FRANCISCO AND MONTEREY BAY
AREAS TODAY AND SUNDAY. INTERIOR PORTIONS OF THE REGION WILL
EXPERIENCE HIGH TEMPERATURES IN THE 90S WITH A FEW PLACES
EXCEEDING 100 DEGREES. IT WILL BE A FEW DEGREES HOTTER ON SUNDAY
WITH HIGH TEMPERATURES POSSIBLY REACHING 105 IN THE SOUTHERN
SALINAS VALLEY...WITH 100 DEGREES POSSIBLE IN THE EAST BAY AND
SANTA CLARA VALLEYS. LOCATIONS ALONG THE IMMEDIATE COAST WILL BE
SUBSTANTIALLY COOLER GIVEN THE AFTERNOON SEA BREEZE...BUT STILL
MILD AND IN THE 70S FOR HIGH TEMPERATURES. SOME RELIEF IS EXPECTED
EACH NIGHT AS LOW TEMPERATURES DROP INTO THE 60S. TEMPERATURES
WILL BE A FEW DEGREES COOLER ON INDEPENDENCE DAY...BUT WILL LIKELY
REMAIN HOT ACROSS THE INTERIOR.

CAZ506-507-510>513-516>518-528-021900-
/O.NEW.KMTR.HT.Y.0002.110702T1900Z-110703T0400Z/
/O.NEW.KMTR.HT.Y.0003.110703T1900Z-110704T0400Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
318 AM PDT SAT JUL 2 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING. A HEAT ADVISORY HAS ALSO BEEN ISSUED FROM NOON TO 9 PM
PDT SUNDAY. 


* TEMPERATURE: HIGHS ARE EXPECTED TO RANGE FROM THE 80S AND 90S IN
  THE MOUNTAINS...WITH 90S TO AROUND 100 DEGREES IN THE VALLEYS.

* IMPACTS: HEAT EXHAUSTION...AS WELL AS COMPLICATIONS FROM ANY
  PREEXISTING HEALTH CONDITIONS...ESPECIALLY FOR THE ELDERLY AND
  INFIRM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. IT IS TARGETED AT THE ELDERLY AND VERY YOUNG...AND THE
INFIRM...WHO MIGHT BE MORE SENSITIVE TO HEAT AND THUS AT GREATER
RISK. INDIVIDUALS WHO FALL INTO THIS CATEGORY SHOULD BE ESPECIALLY
CAREFUL BY DRINKING PLENTY OF WATER AND SEEKING A COOLER LOCATION
FOR THE DAY IF NO AIR CONDITIONING IS AVAILABLE IN YOUR LIVING
QUARTERS. ALSO...ASK FOR A FRIEND OR RELATIVE TO CHECK ON YOU
FREQUENTLY. WEAR LIGHTWEIGHT...LIGHT-COLORED... LOOSE-FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. YOUNG
CHILDREN AND PETS SHOULD NEVER BE LEFT IN VEHICLES UNDER ANY
CIRCUMSTANCES DURING WARM OR HOT WEATHER.

&&

$$

STROBIN
1 follow-up statement
628 
WWUS76 KMTR 021842
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1142 AM PDT SAT JUL 2 2011

...HOT WEATHER IS EXPECTED ACROSS INTERIOR PORTIONS OF THE SAN
FRANCISCO AND MONTEREY BARY REGION ON SUNDAY...

.A STRONG AREA OF HIGH PRESSURE WILL LEAD TO HOT TEMPERATURES
ACROSS THE INTERIOR PORTIONS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS ON SUNDAY. INTERIOR PORTIONS OF THE REGION WILL
EXPERIENCE HIGH TEMPERATURES IN THE 90S WITH A FEW PLACES
EXCEEDING 100 DEGREES. 105 IS EXPECTED IN THE SOUTHERN SALINAS
VALLEY...WITH 100 DEGREES POSSIBLE IN THE EAST BAY AND SANTA CLARA
VALLEYS. LOCATIONS ALONG THE IMMEDIATE COAST WILL BE SUBSTANTIALLY
COOLER GIVEN THE AFTERNOON SEA BREEZE...BUT STILL MILD AND IN THE
70S FOR HIGH TEMPERATURES. SOME RELIEF IS EXPECTED EACH NIGHT AS
LOW TEMPERATURES DROP INTO THE 60S. TEMPERATURES WILL BE A FEW
DEGREES COOLER ON INDEPENDENCE DAY... BUT WILL LIKELY REMAIN HOT
ACROSS THE INTERIOR.

CAZ506-507-510>513-516>518-528-031200-
/O.CAN.KMTR.HT.Y.0002.110702T1900Z-110703T0400Z/
/O.CON.KMTR.HT.Y.0003.110703T1900Z-110704T0400Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
1142 AM PDT SAT JUL 2 2011

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY...
...HEAT ADVISORY FOR TODAY CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
HEAT ADVISORY FOR TODAY. A HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO
9 PM PDT SUNDAY. 

*

* TEMPERATURE: HIGHS ON SUNDAY ARE EXPECTED TO RANGE FROM THE 80S
  AND 90S IN THE MOUNTAINS...WITH 90S TO AROUND 100 DEGREES IN THE
  VALLEYS.

* IMPACTS: HEAT EXHAUSTION...AS WELL AS COMPLICATIONS FROM ANY 
  PREEXISTING HEALTH CONDITIONS...ESPECIALLY FOR THE ELDERLY AND 
  INFIRM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. IT IS TARGETED AT THE ELDERLY AND VERY YOUNG...AND THE
INFIRM...WHO MIGHT BE MORE SENSITIVE TO HEAT AND THUS AT GREATER
RISK. INDIVIDUALS WHO FALL INTO THIS CATEGORY SHOULD BE
ESPECIALLY CAREFUL BY DRINKING PLENTY OF WATER AND SEEKING A
COOLER LOCATION FOR THE DAY IF NO AIR CONDITIONING IS AVAILABLE
IN YOUR LIVING QUARTERS. ALSO...ASK FOR A FRIEND OR RELATIVE TO
CHECK ON YOU FREQUENTLY. WEAR LIGHTWEIGHT...LIGHT-COLORED...
LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE
SUN. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT IN VEHICLES
UNDER ANY CIRCUMSTANCES DURING WARM OR HOT WEATHER.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this heat advisory went out at Jul 1, 8:50 PM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 8:50 PM PDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
850 PM PDT FRI JUL 1 2011

.DISCUSSION...AS OF 8:50 PM PDT FRIDAY...JULY GOT OFF TO A WARM
START WITH TEMPERATURES CLIMBING INTO THE UPPER 80S AND 90S IN THE
INLAND VALLEYS TODAY. THERE WAS STILL ENOUGH OF AN ONSHORE FLOW TO
KEEP COASTAL AREAS RELATIVELY COOL. TEMPERATURES TODAY WERE ANYWHERE
FROM 5 DEGREES ABOVE NORMAL AT THE COAST AND IN THE COASTAL
VALLEYS...TO AS MUCH AS TEN DEGREES ABOVE NORMAL INLAND.

THE SURFACE GRADIENT FROM ACV TO SFO THIS EVENING IS UP AT 6.5 MB.
THIS GRADIENTS HAS TRENDED MORE STRONGLY OFFSHORE THAN THE MODELS
HAD PREDICTED AND THIS IS THE PRIMARY REASON WHY THE MODELS PERFORMED
SO POORLY IN THEIR HIGH TEMPERATURES FORECASTS FOR TODAY. FEEL ITS
LIKELY THAT THAT THE MODELS ARE TOO COOL BY AT LEAST 5 DEGREES FOR
MAX TEMPERATURES OVER THE WEEKEND. A FORECAST UPDATE WAS COMPLETED
EARLIER IN THE EVENING TO INCREASE MAX TEMPS IN MOST LOCATIONS FOR
SATURDAY AND SUNDAY...AS WELL AS SOME MIN TEMPS. THE UPWARD
ADJUSTMENTS TO TEMPERATURES MEANS A GREATER POTENTIAL FOR HEALTH-
RELATED HEAT IMPACTS OVER THE WEEKEND...PARTICULARLY ON SUNDAY. HEAT
ADVISORIES MAY BE NEEDED FOR THE INLAND PORTIONS OF THE SF AND
MONTEREY BAY AREAS ON SUNDAY IF THE CURRENT FORECAST HOLDS. BOTH A
SPECIAL WEATHER STATEMENT AND HAZARDOUS WEATHER OUTLOOK WERE
REISSUED THIS EVENING TO CONTINUE TO DRAW ATTENTION TO THE HEAT OVER
THE LONG HOLIDAY WEEKEND.

THE STEEP NORTH-SOUTH GRADIENT HAS CLEARED ALL FOG AND STRATUS WELL
AWAY FROM THE COAST. FEEL ITS POSSIBLE THE ENTIRE COAST MAY REMAIN
CLEAR THROUGH THE NIGHT. HOWEVER...THE FORT ORD PROFILER CONTINUES TO
SHOW A WELL-DEFINED MARINE INVERSION AT ABOUT 1000 FEET. SO...AREAS
NEAR THE OCEAN MAY SEE PATCHES OF FOG AND LOW CLOUDS DEVELOP LATE
TONIGHT ONCE THE WINDS OVER THE COASTAL WATERS DECREASE. A COMPLETELY
FOG-FREE NIGHT AT THE COAST IS A BETTER POSSIBILITY ON SATURDAY
NIGHT IF THE SLIGHT UPTICK IN OFFSHORE FLOW PREDICTED BY THE MODELS
FOR LATER IN THE WEEKEND PANS OUT.

BOTH THE NAM AND GFS INDICATE A SLIGHT INCREASE IN ONSHORE FLOW
SUNDAY NIGHT INTO MONDAY MORNING AS THE UPPER RIDGE WEAKENS A BIT
ALONG THE WEST COAST. THIS SHOULD RESULT IN MORE WIDESPREAD COASTAL
FOG ON MONDAY MORNING AND SOME COOLING NEAR THE COAST AND IN THE
COASTAL VALLEYS ON MONDAY. BUT INLAND AREAS WILL SEE LITTLE OR
NO EFFECTS OF THE SLIGHT INCREASE IN ONSHORE FLOW ON THE 4TH AND
PLACES SUCH AS SANTA ROSA...LIVERMORE...GILROY...AND KING CITY
WILL REMAIN VERY WARM TO HOT.

LITTLE CHANGE IS EXPECTED FOR MOST OF NEXT WEEK AS THE RIDGE
CENTERED OVER THE SOUTHWESTERN U.S. REMAINS STRONG. TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL...PARTICULARLY ACROSS INLAND AREAS.

SOME MID AND UPPER LEVEL MOISTURE FROM REMNANTS OF TROPICAL STORM
ARLENE MAY MAKE IT INTO THE SOUTHERN PART OF OUR FORECAST AREA BY
LATE TUESDAY OR WEDNESDAY OF NEXT WEEK. THE MODELS CONTINUE TO
CONFINE ALL PRECIP ASSOCIATED WITH THIS MOISTURE TO THE HIGHER
MOUNTAINS TO OUR EAST AND SOUTHEAST. BUT ISOLATED ELEVATED CONVECTION
IS STILL NOT OUT OF THE QUESTION FOR OUR SOUTHERN-MOST COUNTIES
AROUND MIDWEEK.

&&

.AVIATION...AS OF 10:44 AM PDT FRIDAY...SURFACE HIGH PRESSURE
NUDGING INTO THE PACIFIC NORTHWEST COAST WILL PRODUCE DRY NORTHERLY
FLOW AT THE SURFACE. THIS WILL KEEP VFR CLEAR CONDITIONS THROUGH
SATURDAY EXCEPT SOME PATCHY FOG IS POSSIBLE LATE TONIGHT IN THE
VICINITY OF MONTEREY AND SALINAS.

VICINITY OF KSFO...VFR THROUGH SATURDAY. WEST WINDS 15-18 KTS THROUGH
04Z.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXCEPT FOR PATCHY FOG
BETWEEN 12Z-16Z.

&&

.CLIMATE...THE 2010-2011 RAIN YEAR OFFICIALLY CAME TO AN END
ON JUNE 30. BELOW ARE RAINFALL TOTALS FOR SELECT LOCATIONS AROUND THE
REGION FOR THE 2010-2011 RAIN YEAR AND COMPARISONS TO BOTH THE 30-
YEAR NORMAL AND THE PREVIOUS RAIN YEAR.

                     JUL 01-          JUL 01-           JUL 01-
                     JUN 30           JUN 30            JUN 30
STATION              2011    PON      2010    PON       NORMAL
---------            -----------      -----------       ------
SANTA ROSA AIRPORT   41.31   129      37.37   117       31.91
SAN FRANCISCO        28.87   129      24.09   108       22.30
SAN FRANCISCO APRT   22.98   114      21.39   106       20.11
OAKLAND AIRPORT      23.03   132      20.96   120       17.42
MTN VIEW AIRPORT     14.95   112      17.17   129       13.35
SAN JOSE AIRPORT     15.61   104      17.19   114       15.08
SALINAS AIRPORT      15.59   121      17.34   134       12.91

&&

.MTR WATCHES/WARNINGS...
     .TNGT...SCA...ALL COASTAL WATERS AND SF BAY.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: LARRY/W PI
CLIMATE:         DYKEMA
Hazardous weather outlook, Jul 1, 8:02 PM PDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
802 PM PDT FRI JUL 1 2011

CAZ506>508-510>513-516>518-528-021300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
802 PM PDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...FRIDAY NIGHT

WARM TEMPERATURES THROUGH FRIDAY EVENING UNDER MOSTLY CLEAR SKIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH TEMPERATURES ON SATURDAY WILL BE IN THE 90S FOR MOST INLAND
VALLEY LOCATIONS...AND AS WARM AS 105 IN THE HOTTEST VALLEYS.
TEMPERATURES WILL PROBABLY BE EVEN WARMER ON SUNDAY WITH INLAND
HIGHS RANGING FROM THE MID 90S TO 110. SLIGHT COOLING MAY OCCUR ON
MONDAY THE FOURTH...BUT TEMPERATURES WILL STILL BE VERY WARM
THROUGHOUT THE INLAND VALLEYS. IN FACT...VERY WARM CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH MUCH OF NEXT WEEK.

HEAT ADVISORIES MAY NEED TO BE ISSUED FOR SOME INTERIOR VALLEY
SECTIONS BASED ON OUR HEAT HEALTH ADVISORY CRITERIA...ESPECIALLY
ON SUNDAY. THOSE PLANNING OUTDOOR ACTIVITIES OR THOSE WITH ELDERLY
FRIENDS AND RELATIVES OR VERY YOUNG CHILDREN SHOULD MONITOR THE
LATEST FORECASTS FOR UPDATES ON THE HEAT WAVE. BE SURE YOU DO NOT
LEAVE CHILDREN OR PETS IN THE CAR FOR ANY PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:18 AM PDTHeat AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more41 hr

Nearby

Heat Advisories in California, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.